Tuesday, 14 September 2010

Turning into Joaney (Original from blog)


Something has happened to my face and I only realised when it was pointed out to me, naturally by another woman.

I first noticed something had changed when I had the last of my hair removed.

As the young lad, Josh, took off the last wisps, I thought, gosh, I look so young! But I put that down to the lack of hair. There was a Chernobyl child staring back at me. It looked surprisingly good though and I went out to the salon on winged feet.

Then I noticed something during my mother’s birthday celebration when she started taking photos. Sitting with my cousin from Yorkshire I saw myself looking good in a snap – and I haven’t done that for ages. I looked like a teenager, albeit a teenage Mekon.

I didn’t give my face any more thought except I thought I looked healthy. I am eating a very good diet, concentrating on my food, trying intricate new recipes, making efforts to cook myself well.

Yesterday a friend came to visit whom I hadn’t seen for some time. She has lost four stone and suddenly looks like a teenager, I can see how she looked as a student, long before I knew her.

“You look great!” She said to me. “Really well.”

But as she was leaving she added, “You don’t look lined or haggard at all.”

I felt winded. She meant, like you used to look of course and I realised, it’s the steroids. Those legendary little pills chemo patients have to take before they are given the intravenous poisons, have filled out my face slightly, enough to remove all lines and bags and my old haggard look.

We were warned about their side effects and apparently they can give you a “moon face.” They have put just enough fat back under the skin to restore my youthful bloom which disappeared very quickly about five years ago or so. In the mirror there is me as I was in youth, as I would like to be again.

Chemo has given me free drugs and a free face lift, the padding even smoothing out the bags under my eyes. I will have this face until the treatment ends – it’s cruel, it’s heartbreaking!

No comments:

Post a Comment